Alert archive / North Carolina / Beach Hazards Statements in 2018
Beach Hazards Statement 1, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Apr 15, 2018, 8:22 PM EDT. It took effect at Apr 16, 2018, 3:45 AM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Apr 15, 2018, 8:22 PM EDT (00:22 UTC)
- In effect from
- Apr 16, 2018, 3:45 AM EDT
- Expired
- Apr 16, 2018, 8:00 PM EDT
- In force
- 16 hr
- Issued by
- NWS Newport/Morehead City, NC
The text
As transmitted.
169 WHUS42 KMHX 160022 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 822 PM EDT Sun Apr 15 2018 ...DANGEROUS RIP CURRENTS, SHOREBREAK, AND ROUGH SURF EXPECTED SOUTH OF CAPE HATTERAS THROUGH MONDAY... .Strong south to southwest winds will develop tonight and Monday, with rough surf developing. A high rip current risk is also expected south of Cape Hatteras Monday. NCZ095-098-103-104-161230- /O.NEW.KMHX.BH.S.0001.180416T1200Z-180417T0000Z/ /O.CON.KMHX.SU.Y.0006.000000T0000Z-180417T0000Z/ Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 822 PM EDT Sun Apr 15 2018 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT MONDAY... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH MONDAY EVENING... The National Weather Service in Newport/Morehead City has issued a Beach Hazards Statement, which is in effect from 8 AM EDT Monday through Monday evening. * HAZARDS...Dangerous rip currents, shorebreak and rough surf. * LOCATIONS...The beaches south of Cape Hatteras. * SURF HEIGHT...5 to 8 feet. * TIMING AND TIDES...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 230 PM Monday. * TIMING...through Monday. * IMPACTS...Dangerous rip currents and shorebreak. Minor beach erosion will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. The most common injuries with strong shore break are neck and back injuries, which most often occur when the powerful surf throws a swimmer or surfer head first into the bottom. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$
3 follow-up statements
364 WHUS42 KMHX 160745 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 345 AM EDT Mon Apr 16 2018 ...DANGEROUS RIP CURRENTS, SHOREBREAK, AND ROUGH SURF EXPECTED SOUTH OF CAPE HATTERAS THROUGH TODAY... .Gusty southwest winds will persist today, which will lead to rough surf and a high threat of rip currents south of Cape Hatteras. NCZ095-098-103-104-161945- /O.EXT.KMHX.BH.S.0001.180416T0745Z-180417T0000Z/ /O.CON.KMHX.SU.Y.0006.000000T0000Z-180417T0000Z/ Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 345 AM EDT Mon Apr 16 2018 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING... ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * HAZARDS...Dangerous rip currents, shorebreak, and rough surf. * LOCATIONS...The beaches south of Cape Hatteras. * SURF HEIGHT...5 to 8 feet. * TIMING AND TIDES...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 230 PM today. * TIMING...Through this evening. * IMPACTS...Dangerous rip currents and shorebreak. Minor beach erosion will be possible as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. The most common injuries with strong shore break are neck and back injuries, which most often occur when the powerful surf throws a swimmer or surfer head first into the bottom. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$
304 WHUS42 KMHX 162045 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 445 PM EDT Mon Apr 16 2018 ...DANGEROUS RIP CURRENTS, SHOREBREAK, AND ROUGH SURF EXPECTED SOUTH OF CAPE HATTERAS... .Gusty southwest winds will persist today, which will lead to rough surf and a high threat of rip currents south of Cape Hatteras. NCZ095-098-103-104-170845- /O.EXT.KMHX.SU.Y.0006.000000T0000Z-180417T0900Z/ /O.CON.KMHX.BH.S.0001.000000T0000Z-180417T0000Z/ Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 445 PM EDT Mon Apr 16 2018 ...HIGH SURF ADVISORY FROM CAPE HATTERAS SOUTH NOW IN EFFECT UNTIL 5 AM EDT TUESDAY... ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * HAZARDS...Dangerous rip currents, shorebreak, and rough surf. * LOCATIONS...The beaches south of Cape Hatteras. * SURF HEIGHT...5 to 8 feet. * TIMING AND TIDES...The most likely time for strong rip currents to occur is a couple hours either side of low tide. * TIMING...Through tonight. * IMPACTS...Dangerous rip currents and shorebreak. Minor beach erosion will be possible as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. The most common injuries with strong shore break are neck and back injuries, which most often occur when the powerful surf throws a swimmer or surfer head first into the bottom. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$
574 WHUS42 KMHX 170026 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 826 PM EDT Mon Apr 16 2018 ...ROUGH SURF CONTINUES SOUTH OF CAPE HATTERAS TONIGHT... .Rough surf will continue south of Cape Hatteras tonight. Waves will subside overnight and into Tuesday. NCZ095-098-103-104-170900- /O.EXP.KMHX.BH.S.0001.000000T0000Z-180417T0000Z/ /O.CON.KMHX.SU.Y.0006.000000T0000Z-180417T0900Z/ Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 826 PM EDT Mon Apr 16 2018 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT TUESDAY... ...BEACH HAZARDS STATEMENT HAS EXPIRED... * LOCATIONS...The beaches south of Cape Hatteras. * SURF HEIGHT...5 to 8 feet. * TIMING...Through early Monday morning. * IMPACTS...Minor beach erosion will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 15, 6:45 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Apr 15, 6:45 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
645 PM EDT Sun Apr 15 2018
.SYNOPSIS...
A strong cold front will move through tonight with strong to
potentially severe thunderstorms. High pressure will build over
the area Monday through Wednesday, then another front will move
through Thursday.
&&
.NEAR TERM /TONIGHT/...
As of 645 PM Sunday...Latest data supports previous forecast
thinking of line of strong to potentially severe thunderstorms
ahead of front moving across area late evening into overnight
hours. Line of strong to severe storms ongoing, extending from
VA down through central NC, and into GA/FL. The line continues
to move NNE this evening, but additional activity to south
likely to intensify and move across area late tonight. Latest
Time of Arrival tool indicates line possibly moving into the
coastal plain between 10-11 PM, and moving across area and off
coast around 6 AM. Little change to forecast timing with POPs
increasing to categorical Sw to NE during evening, then
gradually diminishing west to east late. As front races east
this evening, low-level jet intensifies with 850 mb winds of
50-60 knots indicated between 03z-06z tonight. Moderate
instability along with the shear (250-400 SRH values), coupled
with precipitable water values up to 2 inches will lead to a
line of strong thunderstorms with the potential to produce
damaging winds, a brief tornado and heavy downpours. The Storm
Prediction Center has the entire MHX CWA in a Slight Risk of
severe thunderstorms.
With tightening pressure gradient ahead of front, increased
winds over area through evening indicating gusts up to 40 mph
even before line of storms arrives. Strongest winds will be
along coast and posted Wind Advisory for Carteret and Outer
Banks Hyde and Dare 8 PM - 8 AM.
Warm temps will persist this evening with strong southerly flow,
with cooling behind frontal passage late allow min temps 55-60.
&&
.SHORT TERM /MONDAY/...
As of 330 PM Sunday...Initial front and main moisture axis will
be moving offshore but area will remain under southern
periphery of upper low moving from Great Lakes into mid Atlantic
states. Main result will be early morning clearing giving way
to CU/SCU development from W-NW late morning through afternoon.
A few models indicate isolated shower potential over northern
sections, but most keep it north of VA line and kept dry
forecast for now. Max temps mainly low to mid 60s with breezy SW
to W winds.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 4 AM Sun...
Monday night, temps are chilly with lows dropping into the
middle 30s interior to mid 40s coast. A light breeze should
preclude any frost development.
Tuesday thru Thursday...High pres will build S of the area Tue
then slide offshore Wed. Temps still below avg Tue with below
climo hts/thicknesses. Highs will be around 60 NW to mid 60s
south. Heights/thicknesses build on Wed with zonal flow and
temps will reach into the 70s inland to 60s OBX. Temps Wed
night will be mild with increasing moisture advection keeping
temps up in the upr 50s to near 60. Thursday should be back to
above climo with highs around 80 interior to 70s coast.
Friday through Saturday...Mainly dry shortwave and front pass
through by Friday with cooler air mass building in and highs
mid/upr 60s inland to upper 50s/low 60s OBX. Similar readings
can be expected to start the weekend on Saturday.
&&
.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
Short Term /Through Monday/...
As of 645 PM Sunday...Mainly expecting prevailing MVFR
conditions this evening into the overnight hours, then becoming
VFR 09Z- 12Z. Scattered showers this afternoon into early
evening, then line of strong to potentially severe tstms will
move across TAF sites 03Z-08Z with gusts up to 40 KT likely and
gusts over 50 KT possible. South winds will gust up to 35 KT
well in advance of front this afternoon into early evening.
Winds will become SW behind frontal passage but may still gust
up to 25 KT rest of period. Could see brief period of MVFR
ceilings re-develop late Mon morning and afternoon, but will
keep VFR for now.
Long Term /Monday night through Thursday/...
As of 4 AM Sun...Return to VFR on Monday as front races off the
coast by sunrise. Winds gusty WSW on Monday in the 20-25 kt
range. Continued dry but gusty on Tuesday with W winds gusting
20-25 kt. Continued dry Wed into Thu as high pres continues to
dominate the weather.
&&
.MARINE...
Short Term /through Monday/...
As of 645 PM Sunday...Latest obs show S winds 15-25 kt with
seas 5-8 ft south of Oregon Inlet and 4-7 ft north. Tightening
pressure gradient ahead of strong cold front will produce period
of southerly winds 25-35 KT tonight. Winds will become SW
behind front late tonight but will remain gusty through Monday
with gusts to 35 KT persisting over southern and central waters.
Seas will build to 8-13 feet southern and central waters tonight
and posted High Surf Advisory south of Cape Hatteras for rough
surf possibly resulting in minor beach erosion. Seas subsiding
slightly to 7-10 ft by late Monday.
Rough surf will also result in High Threat of Rip Currents south
of Cape Hatteras for Monday.
Long Term /Monday night through Thursday/...
As of 4 AM Sun...Winds become W 15 to 25 kt Mon night into Tue
with seas slowly susbsiding to 4 to 6 feet by late Tue. A break
in the SCA Tuesday night but then pick back up to SCA criteria
late Wed through Thursday with gusty SW winds above 25 kt.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...High Surf Advisory until 8 PM EDT Monday for NCZ095-098-103-
104.
Wind Advisory until 8 AM EDT Monday for NCZ095-103-104.
Beach Hazards Statement from Monday morning through Monday
evening for NCZ095-098-104.
MARINE...Small Craft Advisory until 8 PM EDT Monday for AMZ130-131-136-
137.
Gale Warning until noon EDT Monday for AMZ135-150.
Gale Warning until 8 PM EDT Monday for AMZ152-154-156-158.
&&
SYNOPSIS...JBM
NEAR TERM...JBM/CQD
SHORT TERM...JBM
LONG TERM...TL
AVIATION...CQD/TL
MARINE...JBM/CQD/TLHazardous weather outlook, Apr 15, 8:10 PM EDT, 12 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 810 PM EDT Sun Apr 15 2018 NCZ029-044>047-079>081-090>094-170015- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico- 810 PM EDT Sun Apr 15 2018 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. A line of strong to locally severe thunderstorms is expected to move through Eastern North Carolina late this evening and tonight. The main threats with the storms will be damaging winds and brief very heavy downpours with localized flooding, but an isolated tornado may also occur within the line of thunderstorms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ098-170015- Onslow- 810 PM EDT Sun Apr 15 2018 ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT MONDAY... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. A line of strong to locally severe thunderstorms is expected to move through Eastern North Carolina late this evening and tonight. The main threats with the storms will be damaging winds and brief very heavy downpours with localized flooding, but an isolated tornado may also occur within the line of thunderstorms. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-104-170015- Carteret-Outer Banks Hyde- 810 PM EDT Sun Apr 15 2018 ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT MONDAY... ...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. A line of strong to locally severe thunderstorms is expected to move through Eastern North Carolina late this evening and tonight. The main threats with the storms will be damaging winds and brief very heavy downpours with localized flooding, but an isolated tornado may also occur within the line of thunderstorms. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. Wind Advisory. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ103-170015- Outer Banks Dare- 810 PM EDT Sun Apr 15 2018 ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT MONDAY... ...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY... ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT MONDAY THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. A line of strong to locally severe thunderstorms is expected to move through Eastern North Carolina late this evening and tonight. The main threats with the storms will be damaging winds and brief very heavy downpours with localized flooding, but an isolated tornado may also occur within the line of thunderstorms. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. Wind Advisory. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 10:30 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 60 min |
| Apr 15, 11:31 PM EDT | Special Weather Statement | MHX | Greene, Jones, Lenoir, Onslow, Pitt | 59 min |
| Apr 15, 11:39 PM EDT | Special Marine Warning | MHX | 66 min | |
| Apr 16, 12:30 AM EDT | Special Weather Statement | MHX | Beaufort, Craven, Jones, Martin, Pamlico, Pitt | 60 min |
| Apr 16, 12:42 AM EDT | Special Marine Warning | MHX | 48 min | |
| Apr 16, 1:39 AM EDT | Special Weather Statement | MHX | Beaufort, Carteret, Pamlico, Washington | 66 min |
| Apr 16, 2:48 AM EDT | Special Weather Statement | MHX | Carteret, Pamlico, Washington | 57 min |
| Apr 16, 3:49 AM EDT | Special Weather Statement | MHX | Dare, Hyde, Tyrrell | 56 min |
| Apr 16, 3:56 AM EDT | Special Marine Warning | MHX | 94 min |
Nearby
Beach Hazards Statements in North Carolina, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.